I'm 41 years old
Living in Vietnam
Teaching at an university
Quit smoking many years ago
Hardly ever drink alcohol but have in the past
Have done all kinds of drugs in my twenties
I've had gastric problems since i was in my early twenties. I had many ulcers and gastritis. for this I've been taking acid blockers for years. In august I had an upper endoscopy and the doctor found some ulcers again. He told me that I also was depressed and i disagreed. i told him i felt bad because of the pain...so we got into the chicken and the egg discussion. i decided to give him the benefit of the doubt and accepted the anti depressant (Zoloft) pills together with an ad don (Zantac) to my acid medication that i already was taking. the Zoloft made me feel so much worse than i did, that i decided to stop immediately.
I just wanted to copy a post from my blog and get some feedback on my thinking pattern. I'll not post the URL, because my blog has nothing to do with health issues whats so ever. This was just an isolated post. I deleted references to other websites because i don't want to give the impression that I'm advertising something.
It's been 13 days, 7 hours, and 22 minutes since my last post. I actually made up the hours and minutes part to add some drama. You might not think it's funny, but I do and that means I haven't lost my sense of humor, which again indicates that things are not as bad as they sometimes seem.
I'm talking about my health here. In particular my mental health. Ever since my brief introduction to Zoloft, things have been going downhill. If i remember correctly, I took half a pill for six days before I decided that Zoloft wasn't for me.
How come that after taking that pill for such a short time my depressions are getting worse and worse. I dare to say depression now, where I used to say that I felt bad sometimes, but always thought that was logical because of the pain I was in.
That pain has disappeared BTW. Together with the Zoloft, the doctor added Zantac to the acid medication (Nexium) I was already taking. This worked wonders for my ulcer/gastric pain problems, but at what cost I'm asking myself now. This intense feeling of depression had to come from somewhere. It can not be that I get better physically and get depressed because of that.
Something has changed in the equation and all I can think of is Zantac. I've been using Nexium, a PPIs (proton pump inhibitor) for many years now. Zantac isn't a PPI but rather a H2-receptor-blocker. They both have the same main job and that's to stop the body from producing acid. So a prolonged use of this medication would mean that my stomach has been deprived of stomach acid.
So I had to ask myself the question: Is stomach acid good for anything? And I found the answer online in many scientific papers and articles by doctors and health patients. One website explained it in a nice story that I will conveniently borrow:
'You know that stomachs are naturally designed to secrete enough acid to turn even large meals into the equivalent of soup?' I asked.
'Yeah, I know that, I guess, but all my doctors told me that my indigestion and heartburn were due to too much acid. It just made good sense to take something that would knock down the excess acid,' he replied.
'Did anyone ever actually measure the amount of acid in your stomach?'
'No, but the symptoms sure have gone away since I started the Tagamet.'
'And a river will dry up if we stop all the rain. Maybe that's an advantage for a little while if the river has been flooding, but what happens if we stop the rain permanently?'
He thought for a moment. 'Permanently?'
'Well, seven years, at least.'
'Quite a drought. Nothing'll grow, for sure.'
'Right. And if we shut off, or neutralize, our stomachs' natural acidity for more than brief intervals, there's bound to be consequences. First, we don't break down foods as well, and many nutrients - especially essential amino acids, certain minerals, and at least two B vitamins - aren't as available as they're supposed to be. So they don't get absorbed into our bloodstreams, and our cells don't get the normal amounts of nutrients they need to keep them going.
'Second, when that 'acidified soup' empties out of our stomachs into the upper part of the small intestine - the duodenum - it triggers the secretion of hormones that in turn stimulate the pancreas and gallbladder to make, or release, their own digestive secretions, including enzymes, bicarbonate, and bile. Without this 'acid trigger,' these hormones are under produced, and the subsequent stages in digestion don't work as well as they're supposed to, either. This means that another whole group of nutrients becomes less available to our cells.'
'So it's like a cascade of events,' said the Gray Man, starting to catch on. 'If the acidity isn't there, then other parts of digestion aren't triggered properly, either.'
'Exactly, and there may be many other 'cascades' in the digestive stream that we still don't know about that might be affected.'
'No wonder I'm tired,' he said. 'I've been literally drying up a lot of my digestion for years. Why didn't anyone tell me about this?'
For me this holds true too. I've been on these kinda medication for years, but never so intensive as these last few months where my doses, including the Zantac, was almost tripled.
Is it far fetched to believe that my body has been deprived of the necessary vitamins? I guess that all my symptoms: fatigue, depression, memory loss, hypertension, mood swings, confusion, anxiety ect, could all be attributed to Vitamin deficiency and if that's the case, a simple multivitamin won't do the trick.
My course of action; I'll immediately stop with Zantaz and Nexium. I made an appointment with a psychotherapist for next Saturday and in the meantime (tomorrow morning) I'll go to a laboratory, where they have some doctors on staff too) and let them do run some blood tests.
I'm tired of conventional medicine. They fight the symptoms but do nothing about the underlying problems. So if one drug helps with one problem but creates another, what good is it? For all I know I have been malnourished for years without knowing it. No one has told me about this before. I read in another paper that doctors should have their patients tested if they use acid blockers for a prolonged amount of time.
The last thing I want to discus is a documentary I recently saw. It's called "xxxxx" from 2008. It deals with just these problems I've been discussing in this post. One PhD recommends high doses of vitamin b3 (niacin) to aid with high cholesterol but also depression. I'm really interested in this vitamin but sadly enough it's not available in Vietnam. That is to say, the right form that makes you flush is not available.
If you're interested, have a look at the xxxxx and don't forget to read the article at the bottom of the page.
Ps I ordered a supply of niacin over the internet from the US. Should be arriving before next moth is over, I hope. Could be a waste of money but doing nothing is a waste of time.
You must know that I have felt bad in the past, but there is a big difference between feeling bad and being depressed...I know that now. it's like comparing a cold with the flu. I really hope to get some feedback and especially from people who have had experience with this. but please, if you don't but just have an opinion, respond!
thank you for your time
Post Edited (needvits) : 10/29/2011 8:33:33 PM (GMT-6)